Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 19, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 15, 2024, 4:54 PM MST for Cochise County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2024, 4:54 PM MST (23:54 UTC)
- Expired
- Jul 15, 2024, 8:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:00 PM MST | FLASH FLOOD | 5 Ese Sierra Vista, AZ | [DELAYED REPORT] Video from broadcast media on social media shows flash flooding. Exact location and timing unknown. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 335 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825
WGUS55 KTWC 152354
FFWTWC
AZC003-160300-
/O.NEW.KTWC.FF.W.0019.240715T2354Z-240716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
454 PM MST Mon Jul 15 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Southwestern Cochise County in southeastern Arizona...
* Until 800 PM MST.
* At 454 PM MST, Doppler radar indicated thunderstorms producing
heavy rain near and south of Sierra Vista. Between 1 and 2 inches
of rain have fallen. Additional rainfall amounts of 0.5 to 1 inch
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Sierra Vista, Hereford, Fort Huachuca, Palominas and Ramsey Canyon
Preserve.
This includes the following highways...
Route 90 between mile markers 317 and 318...and
near mile marker 322.
Route 92 between mile markers 322 and 347.
This includes the following streams and drainages...
San Pedro River and Spring Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3135 11017 3145 11035 3158 11032 3152 11015
3138 10999
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
WJM3 follow-up statements
346
WGUS75 KTWC 160053
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
553 PM MST Mon Jul 15 2024
AZC003-160300-
/O.CON.KTWC.FF.W.0019.000000T0000Z-240716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
553 PM MST Mon Jul 15 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR SOUTHWESTERN COCHISE COUNTY...
At 553 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the Sierra Vista area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Sierra Vista, Hereford, Fort Huachuca, Palominas and Ramsey Canyon
Preserve.
This includes the following highways...
Route 90 between mile markers 317 and 318...and
near mile marker 322.
Route 92 between mile markers 322 and 346.
This includes the following streams and drainages...
Spring Creek and San Pedro River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3135 11017 3145 11035 3158 11032 3152 11015
3138 10999
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
WJM486
WGUS75 KTWC 160221
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
721 PM MST Mon Jul 15 2024
AZC003-160300-
/O.CON.KTWC.FF.W.0019.000000T0000Z-240716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
721 PM MST Mon Jul 15 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR SOUTHWESTERN COCHISE COUNTY...
At 721 PM MST, Heavy rain had ended in the Sierra Vista area,
however expect heavy flow to continue in washes and streams along
with some flooding of roadways to continue this evening. Between 1
and 3 inches of rain has fallen.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Sierra Vista, Hereford, Fort Huachuca, Palominas and Ramsey Canyon
Preserve.
This includes the following highways...
Route 90 between mile markers 317 and 318...and
near mile marker 322.
Route 92 between mile markers 322 and 346.
This includes the following streams and drainages...
Spring Creek and San Pedro River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3135 11017 3145 11035 3158 11032 3152 11015
3138 10999
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
WJM199
WGUS75 KTWC 160259
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
759 PM MST Mon Jul 15 2024
AZC003-160309-
/O.EXP.KTWC.FF.W.0019.000000T0000Z-240716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
759 PM MST Mon Jul 15 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
SOUTHWESTERN COCHISE COUNTY...
No additional rainfall is expected, however expect heavy flow to
continue in streams and washes this evening, along with some road
flooding. Please continue to heed remaining road closures.
&&
LAT...LON 3135 11017 3145 11035 3158 11032 3152 11015
3138 10999
$$
WJMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 1:34 PM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 15, 1:34 PM MST, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 134 PM MST Mon Jul 15 2024 .SYNOPSIS...Temperatures slightly above normal through the rest of this week, with typical mid July moisture levels across the region. This will result in the daily chances for showers and thunderstorms. The main threats will continue to be strong gusty outflow winds and heavy rainfall leading to localized flash flooding. && .DISCUSSION...Area radars indicate scattered shower/thunderstorm development mainly east/southeast of Tucson and in the White Mountains attm. Movement of the storms was west at 5-10 mph. The GOES-16 ECONUS Total Precipitable Water (PW) imagery continues to show values ranging from near 0.75 inches in the White Mountains, to around 1 inch in Cochise/Graham counties to over 1.50 inches in central/western Pima County. The U of A WRF and SPC HREF models both indicate the areas south/southeast of Tucson to be the most active today, shifting into central Pima County during the evening hours tonight. As for the Tucson metro area, both of these models have minimal convection occuring across Tucson today. However, both models do bring convection into far eastern/southeastern Pima County between 4-6 pm today, so if any organization of these storms takes place, or propagation along outflow boundaries occur, then convection will be a possibility in Tucson. Otherwise, a typical mid July monsoon pattern will continue through the rest of the work week. The mid/upper level high will meander between the Four Corners and west Texas, which keeps southeast Arizona in a favorable east/southeast moisture transport regime. The biggest uncertainty will be the day to day variability in shower and thunderstorm coverage, any big days versus down days, and the amount of debris clouds delaying convection initiation. Overall, each day this week will have the potential for mainly afternoon and evening showers and thunderstorms. By this weekend, an amplified ridge builds across the western United States and the mid/upper level high becomes centered to our north over the Great Basin. This is still a favorable position for monsoon activity across southeast Arizona, although as the mid level flow shifts to more of a northeasterly direction, thunderstorms may have a greater potential of moving off the rim into the lower deserts. High temperatures will be near normal today and then 2-4 degrees above normal through the weekend. The main concerns this week will continue to be the strong, gusty outflow winds and areas of heavy rainfall leading to localized flash flooding. && .AVIATION...Valid through 17/00Z. SCT-BKN clouds at 8k-12k ft AGL thru 16/04Z and again aft 16/18Z, with diminishing cloud cover between 16/04Z and 16/18Z. SCT TSRA/SHRA thru 16/04Z, mainly south/southeast of KTUS and in the White Mountains. SCT TSRA/SHRA developing areawide again aft 16/19Z. MVFR conditions in TSRA, with mountain obscurations, vsby reductions and wind gusts to 40+ knots. Outside of TSRA, SFC wind at most locations 12 knots or less favoring a SWLY thru NWLY direction during the afternoon/early evening hours and variable in direction at other times. The exception will be in the upper Gila River valley near KSAD where WLY/NWLY SFC wind will be 15-19 kts with gusts to 28 kts thru 16/04Z and again aft 16/18Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deeper moisture remains across southeast Arizona, with typical mid July moisture levels expected through at least the upcoming weekend. This will result in the daily cycle of mainly afternoon and evening showers and thunderstorms. The main threats will be strong, gusty and erratic outflow winds and heavy rainfall leading to localized flash flooding. Minimum relative humidity values will be 20-30 percent in most lower elevation locations and 25-40 percent in mountain areas. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. Wind direction will primarily be southwest through northwest through most of the week. The exception will be in the upper Gila River valley around Safford, where afternoon/early evening winds will be west-northwest at 15-20 mph and gusts to 25-30 mph through Tuesday. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:04 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Jul 14, 5:29 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 61 min |
| Jul 14, 5:29 PM MST | Flash Flood Warning | TWC | Cochise, Pima | 118 min |
| Jul 14, 5:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Pinal | 66 min |
| Jul 14, 5:48 PM MST | Flash Flood Warning | TWC | Cochise, Pima | 3 hr |
| Jul 14, 6:00 PM MST | Tornado Warning | TWC | Pima, Pinal | 15 min |
| Jul 14, 6:04 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 91 min |
| Jul 14, 6:22 PM MST | Tornado Warning | TWC | Pima | 23 min |
| Jul 14, 6:26 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 64 min |
| Jul 14, 6:45 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 45 min |
| Jul 14, 6:47 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 14, 6:49 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 30 min |
| Jul 14, 7:01 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 14, 7:24 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 51 min |
| Jul 14, 8:11 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 49 min |
| Jul 15, 1:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 22 min |
| Jul 15, 2:30 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Jul 15, 2:39 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 3 hr |
| Jul 15, 2:49 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Jul 15, 2:59 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 15, 3:11 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
| Jul 15, 3:38 PM MST | Areal Flood Advisory | TWC | Cochise | 112 min |
| Jul 15, 3:44 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 61 min |
| Jul 15, 4:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 20 min |
| Jul 15, 4:21 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Jul 15, 4:37 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 38 min |
| Jul 15, 4:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Jul 15, 4:52 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 38 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.